Idaho, 2004

Tornado in Idaho, July 2, 2004

July 2, 2004 · NWS PIH · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 2, 2:10 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 2, 2:10 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
310 PM MDT FRI JUL 2 2004

.DISCUSSION...
SHORT WAVE IN WESTERLY FLOW ALOFT CROSSING SOUTHEAST IDAHO THIS
AFTERNOON WITH ISOLATED THUNDERSTORMS DEVELOPING IN THE CENTRAL
MOUNTAINS AND CARIBOU AND SOUTH CENTRAL HIGHLANDS. SPOTTER REPORTED
PEA SIZE HAIL COVERED THE GROUND NEAR HAILEY. SURFACE OBSERVATIONS
AND SATELLITE PRECIPITATION ESTIMATES SO FAR LESS THAN .10 INCH
DESPITE BOISE UPPER AIR SOUNDING THIS MORNING TOPPING .80 INCH OF
PRECIPITABLE WATER AND RELATIVELY SLOW MOVEMENT OF CELLS LESS THAN
10 MPH. EXTRAPOLATION OF FEATURES HAS DISTURBANCE MOVING THROUGH
ISLAND PARK AREA 800 TO 900 PM WHICH AGREES WITH MESOETA MODEL
TIMING.

SECOND SHORT WAVE DISTURBANCE SEEN IN WATER VAPOR PIXS NEAR 135W
MOVING QUICKLY TOWARDS COAST.  MODEL TIMING HAS THIS DISTURBANCE
CROSSING FORECAST AREA SATURDAY AFTERNOON AND EARLY EVENING.  LATEST
ETA BUFFER DATA LOWERS PRECIPITABLE WATER FOR SATURDAY AFTERNOON.
NOSE OF 80KT H3 JET ALSO BEGINS TO PROPAGATE INLAND BY SATURDAY
EVENING
WITH THE JET CORE DIRECTLY OVERHEAD BY MONDAY MORNING. THEREFORE
HAVE INCREASED WIND FORECAST FOR SUNDAY AFTERNOON TO LOCALLY BREEZY
IN THE EASTERN MAGIC VALLEY AND AT LEAST 10 TO 20 MPH IN THE UPPER
VALLEY. OTHERWISE FLAT DRY RIDGE SHOULD CROSS THE AREA MONDAY AND
TUESDAY. EXTENDED MODELS CONTINUE TO FAVOR STRONG LOW PRESSURE
DISTURBANCE TO REACH SOUTHEAST IDAHO AROUND WEDNESDAY NIGHT AND
THURSDAY. SO NO CHANGES TO THE EXTENDED PERIOD AT THIS TIME.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

RS
Hazardous weather outlook, Jul 2, 5:00 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT FRI JUL 02 2004

IDZ017>023-031-032-031200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
600 AM MDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE THE MAJOR THREAT DUE TO
THE SLOW MOVEMENT OF THE THUNDERSTORMS ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
MUCH OF THE AREA THROUGH SUNDAY...DEVELOPING PRIMARILY IN THE HIGHER
TERRAIN.  CLOUD TO GROUND LIGHTNING...ISOLATED HAIL...AND SPOTTY
HEAVY RAINS WILL BE THE MAIN THREAT.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND AND HEAVY RAIN
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 2, 1:15 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             HAILEY                  43.51N 114.30W
07/02/2004  0.25 INCH        BLAINE             ID   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND.

&&

NJH
Local storm report, Jul 2, 1:51 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
251 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             16 N ATOMIC CITY       43.61N 112.59W
07/02/2004  0.75 INCH        BUTTE              ID   OTHER FEDERAL

            INEEL REPORTED 1/4 INCH - 3/4 INCH HAIL ALONG WITH HEAVY
            RAIN BETWEEN 130PM MDT AND 200PM MDT.

&&

NJH
Local storm report, Jul 2, 3:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
419 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             RIGBY                   43.67N 111.92W
07/02/2004  0.50 INCH        JEFFERSON          ID   TRAINED SPOTTER

            2 DIFFERENT SPOTTERS REPORTED 1/4 INCH - 1/2 INCH HAIL
            ALONG WITH HEAVY RAIN.

&&

NJH

The radar

The Pocatello radar (KSFX), 140 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fremont

When
July 2, 3:30 PM MST to 3:40 PM MST
Where
Fremont County, 5 mi E of Chester
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
44.000, -111.467

Weak tornado east of Chester.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyThe tornado archive for Idaho, 2004Warnings in Idaho, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414422.